Introduction Nonhematologic toxicities are frequently observed in patients receiving epidermal growth factor receptor tyrosine kinase inhibitors (EGFR-TKIs) in advanced non-small-cell lung cancer (NSCLC). Materials and Methods For the 2010-2013 period, the authors evaluated 158 patients diagnosed with advanced or metastatic NSCLC treated in first-, second-, or third-line with the EGFR-TKIs afatinib, erlotinib, or gefitinib. The study assessed the incidence of cutaneous rash, diarrhea, and mucositis/stomatitis by grade at initial assessment (<30 days) compared with last assessment after correct management, and the authors developed a proposal for a new modality of evaluation and management of adverse events. Results The incidence of adverse events (cutaneous rash, diarrhea, and mucositis/stomatitis), classified by grade at the initial assessment and the reevaluation after management, demonstrated a reduction of about 95% from the starting toxicity grade for diarrhea, 65% for cutaneous rash, and approximately 70% for mucositis/stomatitis. Conclusion These results suggest that the safety profiles regarding cutaneous rash, diarrhea, and mucositis after afatinib, erlotinib, or gefitinib treatment become similar after prompt and correct management. This analysis suggests that immediate therapeutic approaches and continuous management are required to ensure treatments without severe adverse events that could adversely affect survival and the quality of life.
- Skin rash
ASJC Scopus subject areas
- Cancer Research
- Pulmonary and Respiratory Medicine